Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 1997, 5:58 PM EDT for Whitley County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1997, 5:58 PM EDT (21:58 UTC)
- Expired
- Jul 4, 1997, 6:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 042158 RRA SVRJKL KYC235-042230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 558 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...WHITLEY A SEVERE THUNDERSTORM WITH DAMAGING WINDS UP TO 60 MPH WILL AFFECT THE TOWNS OF WILLIAMSBURG...WOFFORD AND GOLDBUG THROUGH 630 PM EDT. THE STORM WAS 8 MILES WEST OF WILLIAMSBURG OR 30 MILES SOUTHEAST OF SOMERSET AT 555 PM EDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:44 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 2:44 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT FRI JUL 4 1997 SUBTROPICAL RIDGE ACROSS THE DIXIE STATES PROVIDED AMPLE SUNSHINE ACROSS SE KY TODAY WHILE WEAK LOW PRESSURE TRACKED FROM MEM TO BNA KEEPING THE SURFACE FRONTAL BOUNDARY S OF HIGHWAY 40. 18Z TEMPERATURES WERE IN THE UPPER 70S NW TOWARD DANVILLE AND MT STERLING WHERE SKIES HAD BECOME MOSTLY CLOUDY...WITH MID 80S SE NEAR THE VA/TN BORDERS. DEWPOINTS RANGED FROM THE LOWER 60S NW OF JKL TO AROUND 70 NEAR THE TN/VA BORDER. WNW WINDS 5 TO 15 MPH AND GUSTY ADVECTING IN DRYER/COOLER AIR AROUND 1024 HIGH OVER NE/KS. A BROKEN W-E LINE OF STRONG THUNDERSTORMS DEVELOPED IN SC KY FROM CAMBELLSVILLE TO BWG SLIDING ESE. THESE DEVELOPED IN MORE UNSTABLE AIR MASS/DEEPER MOISTURE FIELD AND WILL AFFECT AREAS ALONG AND S OF HIGHWAY 80/CUMBERLAND AND DANIEL BOONE PARKWAYS THIS EVENING. WOULD GO CHANCE POPS THIS EVENING HERE WHILE SLIGHT CHANCE UNTIL SUNSET N OF JKL TOWARD I-64 TONIGHT WHERE ATMOSHPERE STABLIZING WITH LIFTED INDICES RISING ABOVE ZERO. MOSTLY CLOUDY OVERALL TONIGHT WITH PATCHY VALLEY FOG DEVELOPING IN THE MOUNTAINS AFTER MIDNIGHT AS WINDS BECOME LIGHT NORTH AND SOME CLEARING TAKES PLACE FROM THE NW TOWARD DAWN. SIMILAR GUIDANCE LOWS ACCEPTED WITH MID 50S NW TOWARD LEX AND AROUND 60 SE NEAR THE VA BORDER. RECORD LOW OF 56 AT JKL ON THE 5TH SHOULD STAND INTACT. HIGH PRESSURE OVER THE CENTRAL PLAINS WEAKENS A BIT AS THE MODELS TAKE IT INTO SC MO BY 12Z THEN REMAINS ACROSS KY/TN SAT/SUN. MOSTLY SUNNY SKIES ANTICIPATED WITH MEAN RH OF 30 TO 40 PERCENT. MOST SCATTERED CUMULUS CLOUDS TO DEVELOP N BY I-64 AND ALONG THE MOUNTAINOUS VA BORDER. GUIDANCE HIGHS OF 75 TO 80 ACCEPTED...THE COOLER READINGS FOCUSED NW TOWARD LEX. CLEAR SKIES AHEAD SATURDAY NIGHT ALONG WITH NEAR CALM WINDS. SHOULD SEE MORE WIDESPREAD VALLEY FOG OVERIGHT...LOCALLY DENSE NEAR RIVERS. LOWS SHOULD SLIP INTO THE MIDDLE 50S ACROSS EASTERN KY. MODIFICATION OF THE CANADIAN AIR MASS SUN WILL BUMP HIGHS UP A COUPLE DEGREES INTO THE LOWER 80S ESPECIALLY IN THE CUMBERLAND VALLEY WHERE THICKNESSES AND H85 TEMPERAUTURES ARE HIGHER. SHORT WAVE MOVING ACROSS THE GREAT LAKES TO KEEP ITS WEATHER N OF THE OHIO SO ANOTHER MOSTLY SUNNY DAY AHEAD FOR THE BLUEGRASS STATE. JKL 58/77/56/80 300- LOZ 59/79/54/82 4000 HUETTL
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.